CSN Login
Members Online: 12

Questions about chemo side effects

Ocean1
Posts: 23
Joined: May 2010

I've got a question about the chemo side effects. My Mom started her chemo Tuesday and has felt nauseous and tired off and on all week and even felt pretty good yesterday. I just got off the phone with her and she was telling me that every night since she got the first chemo she has had pain all over her body (only at night). It's bad enough where she is planning on taking a painkiller left over from her hysterectomy tonight in the hopes of getting some sleep. We see her gyn-onc this coming Tuesday and I am going with her so I can hear what they say about the side effects and stuff, but in the meantime has anyone else experienced this side effect and, if so, is there anything we can do?

RGW
Posts: 59
Joined: Mar 2010

If she is on Taxol/Carboplatin, the body aches are probably from that. She should definitely tell her oncologist about it before taking any medications. I had similar aches & pains from this chemo. For me it lasted a few days and then went away. Other people have posted on this & one of the recommendations I found helpful was putting a blanket in the dryer and wrapping up in it. Even on a hot day this really helped. Good luck. I had 3 chemo treatments, then radiation, and am starting chemo again in a few weeks.

TiggersDoBounce's picture
TiggersDoBounce
Posts: 413
Joined: Oct 2009

These aches are a common side effect of the Taxol....I used to have the pain on Day 2-3 after chemo and it lasted for about 4 days. The pain was all in my legs....a real pain :)

My docs offered me pain meds, which I chose to forego....not sure why...

Hang in and tell her to just give into the pain and not be a hero.

Laurie

Ocean1
Posts: 23
Joined: May 2010

Thank you for your responses. She is on the Taxol/Carboplatin chemo. It does help to know that the pain she is experiencing is most likely caused by the chemo drugs. She took a painkiller last night at bedtime and it did help some. She is now experiencing severe constipation with no relief. She's always eaten a diet high in fiber and has upped the fiber and took Dulcolax last night and no relief. I finally talked her into calling the doctor tomorrow morning if she is still like this. She is just feeling miserable and there is nothing I can do to relieve her misery. I feel totally helpless. She has only had one session of the chemo and is already feeling this bad, is it gonna get worse the more treatments she has or will her body get used to the chemo and these side effects will ease??????? We are only a week into this 6 months of chemo and she is miserable and I am feeling helpless and worried and completely stressed (even though I'm trying my best not to show it around her). I'm checking into a caregiver support group that a co-worker suggested this week. The last thing she needs is me breaking down when I have to be strong for her. Any helpful hints or advice about pain relief, constipation relief, duration of side effects would be so appreciated. I am so grateful I found this forum.

llight
Posts: 99
Joined: Feb 2010

Hi Ocean,

Days 3-5 of the cycle are the worst; remember this part. After the first week (esp. day 5), she should be feeling a little bit better. Sounds like she is on Zofran to control the nausea.

This is what I learned:

For constipation, try this once in the morning and once before bed while taking the anti-nausea med Zofran (Ondansetron) only (it constipates). May take a day to work.

--Miralax (Polyethylene Glycol) = 1 cap (17 grams) with juice (no taste)
--Senna tablet (Sennosides 8.6mg) = 1 tablet

Don't take fiber laxatives because they won't work and may cause bowel backup. This chemo stops the normal peristalsis (movement) of the gut so you need to use these stimulating-type laxatives while she's on the Zofran.

Once off the Zofran, try going to one cap of Miralax at bedtime (sometime after the first week, hopefully).

You need to experiment a little with what works. And everyone is different. Not all anti-nausea meds constipate so don't use this protocol if you switch to an anti-nausea med other than Zofran. Chances are she is getting Zofran, as a pre-med in her infusion too, fyi.

It's okay to call the doctor, too, to get advice.

Remember to hydrate. Eight (8) glasses of non-caffeinated liquid a day. A must! This will help flush out the chemo and keep her bowels able to work.

It's okay to take the pain meds. They may help her deal with her hard days. Just know, also, they probably constipate (vicodin and percocet do).

She may be fatigued some or all of the time thoughout her cycle. Everyone is different. Just know this going in. If she can, walk a little (10 mins) and/or stretch a little everyday, it will help combat the side effects.

Ask her doctor about taking L-glutamine to prevent possible neuropathy.

You guys will get through this. Hang in there. Remember, the first week after infusion is the worst, especially days 3-5. Keep us posted.

maggie_wilson's picture
maggie_wilson
Posts: 616
Joined: Nov 2009

ocean,

i didn't have pain so much as i did constipation; that was the worst. i finally found what worked for me: 2 stool softeners at night and 2 ducolax. plus plenty of water. also, a small glass of prune juice should also help. once i got the constipation under control, i felt a lot better. does your mother have a hydration bag she takes home with her after chemo that lasts a few days? if not, be sure to talk to the chemo doctor about one. it has lots of goodies in it like benedryl, anti-nausea meds, ativin, i think, and really mitigates against all the effects for the first few days. then around day 5, for me, when the bag was removed, i began to feel bad for a couple of days, then i perked up. frankly, i'd take whatever meds worked to help me get through the day and to help me sleep at night.

i also used a heating pad on my stomach which just felt good. l-glutamine is good, if doctor agrees, to mitigate against neuropathy--i still have a little in my fingers and toes about 9 months post chemo, and still take it. i think it helps. in any case, i hope your mother finds whatever meds work best for her. she and you will get through this, and she should have one fair week, one not so good week, and one good week. it's unpleasant, but doable once you have the main difficult effects under control.

sisterhood,
maggie

TiggersDoBounce's picture
TiggersDoBounce
Posts: 413
Joined: Oct 2009

I too suffered TERRIBLY with the constipation...They told me what to do, but since I was fine days 1-2 after Chemo, I thought I was the lucky one....WRONG....about 4 days later I was miserable......the worst I had ever experienced. MIRALAX is a wonderful product as well as the Colace. She will hopefully get relief soon, just please tell her to strain as little as possible.....

Keep us posted...

Laurie

Ocean1
Posts: 23
Joined: May 2010

Thank you for all the love and support and guidance. Mom is having a better day today. She got some sleep last night FINALLY. We went to the doctor office's today to have the stitches out from her port-a-cath site and she and I had lists of questions and concerns and all the questions were answered. We got a plan of action for the future treatments and a plan of attack as I would call it to deal with the side effects now. All your advice above was brought up today and the nurse was impressed that I had all this information and I told her where I got it from. Mom has been so out of it the last few days she hasn't gotten a chance to read the posts but says she is going to get on this afternoon and read. I think the anti-nausea drugs and mineral oil and Miralax are gonna be my Mom's new best friends for the next 6 months. I just cannot thank you all enough for all your support. She or I will keep posting and reading. I've learned so much from you all. It is a great comfort to know you all are here.

kkstef's picture
kkstef
Posts: 706
Joined: May 2008

What relief that your Mom is feeling so much better! You were very organized when you went for the Dr. visit and that helps in getting all of your questions answered. A plan of action is always comforting!! Have Mom post when she feels like it....and keep asking questions and keeping us updated.

Your Mom is so fortunate to have your wonderful support!

Hugs to you and your Mom!

Karen

Songflower's picture
Songflower
Posts: 632
Joined: Apr 2009

I got alot of pain from taxol. They had to put me on regular pain meds for a week after chemo and that helped so much. some of us get pain and some don't. I guess that's why I liked doxil so much; it seemed a miracle to me not to have pain. The pain is controlled if you take the medication regularly. Zofran, chemo, and narcotics can cause constipation. I took miralax every day and sometime sennakot at night. That kept things moving.

I hated to take pain killers too; but my family was so much happier to see me relieved of the pain. I didn't realize how much I was upsetting my family! You can't control your reaction to chemo. But you can treat the side effects. I am willing to bet she has a mild reaction like mine. I also had to take dexamethasone for week after chemo because of the pain. So I took the high doses initially and then dexamethasone 4 mgm daily for the rest of the week. I kept a pain diary and we learned how to control it.

You are a caring daughter!

Diane

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network